MAUDE Adverse Event Report: NOVOCURE GMBH OPTUNE GIO

NOVOCURE GMBH OPTUNE GIO
Model Number TFH9100
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Suicidal Ideation (4429)
Date of Event 06/07/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Novocure's medical opinion is that the patient experienced psychological stress due to optune gio therapy, therefore the contribution of the device to the suicidal ideation cannot be ruled out.Suicidal ideation was not reported as an expected event with optune gio device use in the (ef-11 or ef-14 trial in optune arm).Suicidal ideation is well known in terminally ill patients.One study found that 45% of terminal cancer patients had suicidal non-persistent thoughts while 9% had suicidal ideation (madeira et al., j psychosoc onc, 2011, 29:636-642).There have been 27 reports of suicidal ideation in the commercial program to date.
 
Event or Problem Description
A 72-year old female patient with newly diagnosed glioblastoma (gbm) started optune gio therapy on (b)(6) 2024.In a medical record received on (b)(6) 2024, it was noted that on (b)(6) 2024, the patient ended optune gio therapy.Optune gio therapy was discontinued due to disruption of daily activities due to the product giving high-temperature alarms while hiking and at night, keeping her and her partner awake.Patient reported her quality of life had diminished since starting optune gio therapy.Reportedly, patient canceled a planned trip as patient experienced passive suicidal ideation associated with optune gio therapy.On (b)(6) 2024, the prescribing physician informed novocure that the patient did not require hospitalization or treatment for the event, and was not experiencing disease progression at the time.According to the prescriber, the patient had made a passive suicidal ideation comment to her significant other at home.Per the prescriber, the patient's frustration with the device and its limitations (i.E., she couldn't hike with it on without the electrodes overheating and causing the machine to alarm, frequent wakeups at night due to noise made by the device), caused the event.
 
Additional Manufacturer Narrative
Clarification to section h.10 of the initial report: in the optune gio commercial program, the observed frequency of suicidal ideation, regardless of relatedness to device, is 0.08%, with 27 reports of suicidal ideation to date.This is the only case out of the 27 reported events that was assessed as related to device use by a healthcare provider (hcp) or by novocure.Correction to section a.2.Of the initial report: date of birth is february 23, 1952.Follow-up information: review of device logfile data showed multiple device alarms, most commonly "therapy timeout" errors caused by the patient not turning on therapy after turning on the device.Novocure was informed on july 15, 2024, that the patient had entered hospice.

Brand Name
OPTUNE GIO
Common Device Name
OPTUNE GIO
Manufacturer (Section D)
NOVOCURE GMBH
business village d4
park 6/platz 10
root, 6039
SZ  6039
Manufacturer (Section G)
NOVOCURE GMBH
business village d4
park 6/platz 10
root, 6039
SZ   6039
Manufacturer Contact
sharon perez
195 commerce way
portsmouth, NH 03801
2077527602
MDR Report Key19688105
Report Number3010457505-2024-00290
Device Sequence Number7093732
Product Code NZK
UDI-Device Identifier07290107982214
UDI-Public(01)07290107982214(11)201227
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P100034
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberTFH9100
Device Catalogue NumberTFH9100US
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/11/2024
Supplement Date Received by Manufacturer06/11/2024
Initial Report FDA Received Date07/08/2024
Supplement Report FDA Received Date07/26/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/27/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CALCIUM ASCORBATE; COLLAGEN; GABAPENTIN; LEVETIRACETAM; MULTIVITAMIN; ONDANSETRON; VITAMIN B6; VITAMIN D3; ZINC ACETATE
Outcome Attributed to Adverse Event Other;
Patient Age72 YR
Patient SexFemale
Patient Weight107 KG